NASHVILLE -- Three type 2 diabetes drugs -- canagliflozin (Invokana), dapagliflozin (Farxiga), and empagliflozin (Jardiance) -- may lead to ketoacidosis, the FDA warned today.
The sodium-glucose co-transporter-2 (SGLT2) inhibitors are designed to lower blood sugar in patients with diabetes, but the FDA is investigating a connection between the drugs and dangerously high acid levels in the blood. They are also looking at whether changes will need to be made to the prescribing information, they said in the warning, which is posted online.
"Healthcare professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms," the FDA said. "Discontinue SGLT2 inhibitors if acidosis is confirmed, and take appropriate measures to correct the acidosis and monitor sugar levels." The signs and symptoms listed included difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.
The FDA is issuing the warning after they searched their database of adverse event complaints, they said in an announcement. From March 2013 to June 2014 there were 20 cases of DKA reported, most of them with type 2 diabetes as the indication. Hospitalization was required in all of the cases, and the median time to onset was 2 weeks after starting the drug.
"I would encourage that these cases be studied so we can learn the scenarios behind them so they can be broadcast," said Farhad Zangeneh, MD, medical director of Endocrine, Diabetes and Osteoporosis Clinic, in an interview with MedPage Today. "The important thing here it is good to know as much info as available."
But he added that we should look at the background before issuing a general warning against the class. He manages hundreds of patients with the three SGLT2 inhibitors, he said, and has never had any problems. He suggested starting with low doses and making sure that patients are always well hydrated, have no renal problems, and get their lab work done.
Warning SGLT2-I and type 1 diabetic patients
Many doctors prescribe SGLT2 inhibitors off-label to type 1 diabetes patients, said Zangeneh, but in that case, the patients should at least be "super-patients" -- they should be well controlled, hand-picked, excellent carb-counters.
"Certainly this report warrants a closer look at these cases to find out the exact details of the individual scenarios," he added.
In one of the studies presented here, researchers led by Foiqa Chaudhry, MD, an endocrinology fellow at the University of Florida, described two cases of DKA that developed after the patients were taking SGLT2 inhibitors. An 18-year-old female presented with persistent vomiting and abdominal pain for the last 24 hours. She'd had type 2 diabetes since she was 8, but had never had ketoacidosis.
She had started taking metformin and canagliflozin 3 weeks earlier, and her primary care physician increased the dosage from 100 mg to 300 mg one week earlier. She was treated for diabetic ketoacidosis with an insulin drip and an IVF, and was eventually discharged.
In the other case, a 55-year-old man presented with dizziness. It was found that he had recently started taking glipizide and dapagliflozin. He was treated for mild DKA and sent home. The authors of the paper said that the safety of SGLT2 therapy warrants further study.
"In the cases presented, given the degree of poor baseline glycemic control, it is concerning if these agents propagated the state of dehydration thus accelerating the development of DKA," they wrote. "As such, it is suggested that more specific counseling be given to patients regarding hydration status when being started on this class of medications."
In an email to MedPage Today, Chaudhry said, "Though causality cannot be established with case reports alone, in our care of two patients with type 2 DM [diabetes mellitus] who developed hyperglycemic DKA -- which happened to be temporally related to the use of SGLT2 inhibitor therapy -- one must at least be vigilant about monitoring the volume status in these patients to avoid the potential complication of DKA."
And in a late-breaking trial of 10 type 1 diabetes patients on insulin, liraglutide, and dapagliflozin, one of the patients developed DKA, according to the researchers, who were led by Nitesh Kuhadiya, MD, at the University of Buffalo.
"This is the first study demonstrating that the addition of dapagliflozin to insulin and liraglutide in patients with T1D results in a significant improvement in glycemia," they wrote. "However, care would have to be exercised in terms of the reduction in insulin dose and thus the occurrence of euglycemic DKA."
The FDA said that the cases they analyzed were atypical because glucose levels were only mildly elevated at less than 200 mg/dL in some reports. With type 1 diabetes patients who have DKA, these levels are usually greater than 250 mg/dL, they noted.
They added that, in most of the cases, a high anion gap metabolic acidosis was accompanied by higher blood or urine ketones. "Potential DKA-triggering factors that were identified in some cases included acute illness or recent significant changes such as infection, urosepsis, trauma, reduced caloric or fluid intake, and reduced insulin dose," they wrote. "Potential factors, other than hypoinsulinemia, contributing to the development of a high anion gap metabolic acidosis identified in the cases included hypovolemia, acute renal impairment, hypoxemia, reduced oral intake, and a history of alcohol use."
But they noted that for half of the cases, there was no triggering factor that was listed.
One other late-breaking study found that dapagliflozin improved beta-cell function and insulin sensitivity in 24 patients with type 2 diabetes. Lead author Carolina Solis-Herrera, MD, a resident at the University of Texas Health Science Center at San Antonio, said that there was no evidence of DKA in their trial.
"We did not find that in our study, but it's definitely something that should be looked into," she told MedPage Today.
The FDA asked healthcare professionals to report adverse events and side effects from these products to their MedWatch program.
www red DiabetologNytt